MAUDE Adverse Event Report: CONMED CORPORATION VCARE MEDIUM (34MM) CUP; UTERINE MANIPULATOR

CONMED CORPORATION VCARE MEDIUM (34MM) CUP; UTERINE MANIPULATOR
Catalog Number 60-6085-201
Medical Device Problem Code Human Factors Issue (2948)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The 60-6085-201, vcare medium (34mm) cup, was returned to the quality assurance complaint laboratory regarding a complaint of "a piece of the balloon broke inside the patient's abdomen." visual inspection by subject matter experts, including the manufacturing engineer and manufacturing quality engineer, found the product device to have a damaged or breached uterine balloon which appears to be use related damage.The fragment of the balloon was received in a sealed blue container.The uterine balloon breach and fragment were both measured to be between approximately 9 and 10 mm in length.This complaint for balloon breakage is confirmed.A review of the manufacturing documents from the dhr/lhr has verified the devices were produced according to current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.This failure is addressed in the risk documents.To date there have been no long term adverse effects resulting from this type of incident, however this reported incident has been escalated to the capa system per capa id (b)(4).To reduce the risk of patient injury, the instructions for use (ifu) states: "upon removing vcare, the surgeon should visually inspect the vcare device, and the patient, to make sure that no components or fragments of these components were retained in the patient.There are 5 parts/components to the vcare cervical elevator retractor.These are: 1) the balloon; 2) the forward "cervical" cup; 3) the back or vaginal cup; 4) the locking assembly with thumbscrew; 5) the metal shaft and handle with balloon inflation valve.".
 
Event or Problem Description
As reported to conmed on medwatch uf # (b)(4), "during a robotic assisted hysterectomy, the uterine manipulator was placed on the cervix prior to incision into the abdomen.After incision into the abdomen, during the procedure, an object resembling a contact lens was observed in the abdomen.It was then noted that a piece of the balloon (the same size and light blue color) was missing from the uterine manipulator.The broken piece was retrieved from the patient's abdomen." follow up with the user facility found there was no delay in the procedure and no patient injury.This report is filed on the basis of potential injury with recurrence.

Brand Name
VCARE MEDIUM (34MM) CUP
Common Device Name
UTERINE MANIPULATOR
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6535335
Report Number1320894-2017-00098
Device Sequence Number978395
Product Code LKF
UDI-Device Identifier00653405061802
UDI-Public(01)00653405061802(17)180801(30)1(10)201608011
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K071907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 05/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/01/2018
Device Catalogue Number60-6085-201
Device Lot Number201608011
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2017
Initial Report FDA Received Date05/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight62